AndhraNews.net
Home » Technology News » 2012 » April » April 4, 2012

How cancer drug causes diabetic-like symptoms


April 4, 2012 - Washington

Scientists have discovered why some patients who are given rapamycin, an immune-suppressant drug that also has shown anti-cancer activity and may even slow ageing, develop diabetic-like symptoms.

Rapamycin is widely used to prevent organ rejection and is being tested as a cancer treatment in clinical trials.

About 15 percent of patients, however, develop insulin resistance and glucose intolerance after taking the drug. Until now, scientists had not identified the reason.

Scientists at Dana-Farber Cancer Institute found that normal mice given rapamycin were more likely to have trouble regulating their blood sugar because of a drop in insulin signalling, which in turn was triggered by activity of a protein called Yin Yang 1, or YY1.

But animals in which the YY1 protein was "knocked out" in their muscles had no such response to rapamycin - they were protected against the development of diabetes-like symptoms. This result pinpointed YY1 as the target of rapamycin responsible for the loss of normal insulin function.

An increase in YY1 activity caused by rapamycin could suppress the production of insulin and related hormones, which are necessary for muscles to take up glucose (sugar) for energy and keep blood sugar levels stable.

One of the finding's implications is that physicians should consider giving anti-diabetes drugs along with rapamycin, said Pere Puigserver, PhD, senior author of the report.

The results also raise a caution flag for researchers and non-scientists who are excited about the potential for rapamycin to extend life, based on recent studies in animals including mammals, he noted.

"The possibility of increased diabetes risk needs to be taken into account" in further research on the anti-ageing properties of rapamycin and related compounds, suggested Puigserver.

The finding has been published in Cell Metabolism.

ANI

Comment on this story

Share